Skip to Content
Ketamine/Xylazine-Induced Corneal Damage in Mice.
PLoS One. 2015;10(7):e0132804
Authors: Koehn D, Meyer KJ, Syed NA, Anderson MG
PURPOSE: We have observed that the commonly used ketamine/xylazine anesthesia mix can induce a focally severe and permanent corneal opacity. The purpose of this study was to establish the clinical and histological features of this deleterious side effect, its sensitivity with respect to age and anesthesia protocol, and approaches for avoiding it.
METHODS: Young C57BL/6J, C57BLKS/J, and SJL/J mice were treated with permutations of anesthesia protocols and compared using slit-lamp exams, optical coherence tomography, histologic analyses, and telemetric measurements of body temperature.
RESULTS: Ketamine/xylazine induces corneal damage in mice with a variable frequency. Among 12 experimental cohorts, corneal damage associated with ketamine/xylazine was observed in 9 of them. Despite various treatments to avoid corneal dehydration during anesthesia, the frequency of corneas experiencing damage among responding cohorts was 42% (26% inclusive of all cohorts), which is significantly greater than the natural prevalence (5%). The damage was consistent with band keratopathy. It appeared as a white or gray horizontal band located proximal to the pupil and was positive for subepithelial calcium deposition with von Kossa stain.
CONCLUSIONS: The sum of our clinical and histological observations is consistent with ketamine/xylazine-induced band keratopathy in mice. This finding is relevant for mouse studies involving the eye and/or vision-dependent behavioral assays, which would both be prone to artifact without appreciation of the damage caused by ketamine/xylazine anesthesia. Use of yohimbine is suggested as a practical means of avoiding this complication.
PMID: 26222692 [PubMed - as supplied by publisher]